Colorado, 2011

Winter Storm and Winter Weather in Colorado, February 5, 2011

February 5, 2011 · NWS BOU · 4 events in 4 counties and zones

A winter storm brought heavy snow to the foothills of Douglas, Jefferson and Park Counties. 5 inches at Roxborough State Park; 10 inches, 3 miles east-southeast of Tiny Town.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to the foothills of Douglas, Jefferson and Park Counties. Storm totals included: 19 inches, 3 miles west-southwest of Conifer; 17.5 inches, 4 miles south-southeast of Pinecliffe; 14 inches, 5 miles east-southeast of Aspen Park; 12.5 inches, 7 miles southwest of Boulder and at Genesee; 12 inches at Strontia Springs Dam, 10.5 inches at Roxborough State Park; 10 inches, 3 miles east-southeast of Tiny Town.

Heavy snow also occurred across the western and southern Denver suburbs and Palmer Divide. Storm totals included: 9 inches, near Louviers and 3 miles south-southeast of Morrison; 8 inches at Ralston Reservoir; 7 inches in Lakewood; 6.5 inches, 2 miles southeast of Highlands Ranch; 6 inches in Englewood and 5 miles south-southeast of Sedalia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 4, 9:14 PM MST, 6 hours 46 minutes earlier.

Area forecast discussion, Feb 4, 9:14 PM MST, 6 hours 46 minutes before
FXUS65 KBOU 050414
AFDBOU

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
914 PM MST FRI FEB 4 2011

.UPDATE...CURRENT SATELLITE AND RADAR PICTURES ARE INDICATING THE
SNOW SHOWERS OVER THE PLAINS HAVE ENDED WHILE SNOW SEEMS TO BE
SLIGHTLY INCREASING OVER THE HIGH MOUNTAINS. CDOT CAMERAS ALSO
SHOW THIS. CURRENT HIGHLIGHTS IN THE MOUNTAINS LOOK OK FOR NOT. SO
WILL REMOVE POPS FOR PLAINS.

&&

.PREV DISCUSSION... /ISSUED 315 PM MST FRI FEB 04 2011/

SHORT TERM...STRANGE PATTERN THE PAST COUPLE DAYS WITH WARM
ADVECTION IN PLACE BUT STILL SOME PRECIPITATION ON THE PLAINS.
TODAYS PRECIPITATION HAS BEEN MUCH LIGHTER WITH A LOT OF SUBCLOUD
EVAPORATION AND MORE NORTHERLY...VERSUS NORTH/NORTHEASTERLY...FLOW
YESTERDAY.  THE LOCAL PROFILERS ARE SHIFTING SLIGHTLY WEST OF DUE
NORTH THIS AFTERNOON...SO PRECIPITATION AREA SHOULD BE SHIFTING
EASTWARD THROUGH THE COURSE OF THE EVENING AS DOWNSLOPE WORKS OFF
THE FOOTHILLS.  LOW LEVELS HAVE MOISTENED SOMEWHAT THIS AFTERNOON
WITH LESS SUBCLOUD COOLING AND TEMPERATURES HAVE RISEN ENOUGH TO
MENTION SOME RAIN/SNOW MIX IN ELEVATIONS BELOW ABOUT 5500 FEET.

IN THE MOUNTAINS...CAMS AND SNOTEL OBS SHOW SOME LIGHT SNOW AND
ACCUMULATIONS...AND THE LIGHT SHOWERS WILL CONTINUE INTO THE EVENING
WITH PERSISTENT WEST/NORTHWEST FLOW AND MOISTURE IN PLACE. SNOW
INTENSITY IS EXPECTED TO PICK UP AS EARLY AS MIDNIGHT IN ZONE 31
WHERE BETTER MOISTURE AND LAPSE RATES FIRST ARRIVE...AND THEN IN
ZONES 33 AND 34 BEFORE DAYBREAK SATURDAY.  THIS DEEP MOISTURE AND
INSTABILITY WILL COINCIDE WITH ARRIVAL OF THE NEXT SHORT WAVE AND
INCREASING Q-G LIFT.  IN ADDITION...WE HAVE THE FAVORED NORTHWEST
FLOW.  LOCAL SNOW MODEL SUGGESTS 2-5 TONIGHT AND 5-10 INCHES
SATURDAY IN ZONE 31...AND 1-2 TONIGHT AND 3-6 INCHES SATURDAY IN THE
FRONT RANGE MOUNTAINS ZONES 33 AND 34.  THESE AMOUNTS WOULD WARRANT
A WARNING IN ZONE 31...AND AN ADVISORY FOR THE FRONT RANGE MOUNTAINS
AND SUMMIT COUNTY.  THESE NUMBERS COULD EVEN BE A LITTLE LOW GIVEN
THE SYNOPTIC SCALE LIFT NOTED IN THE FRONT LEFT EXIT REGION OF THE
APPROACHING 130 KNOT JET.

ON THE PLAINS....EXPECT FRONTAL PASSAGE AROUND NOON SATURDAY WITH
GUSTY NORTH WINDS AND FALLING TEMPERATURES BEHIND THE FRONT THROUGH
THE AFTERNOON.  MOST MODEL DATA SHOWS WINDS TURNING DUE NORTHERLY
WITH POSSIBLY SOME SHALLOW NORTH/NORTHEAST TOWARD THE SURFACE.  WITH
THE SYNOPTIC SCALE Q-G LIFT NOTED...A VERY UNSTABLE AIRMASS...AND
POTENTIAL FOR AT LEAST SHALLOW UPSLOPE...WE HAVE INCREASED THE POPS
IN/NEAR THE FOOTHILLS INCLUDING THE I-25 CORRIDOR WHERE ACCUMULATING
SNOW WOULD BE POSSIBLE IF WINDS TURN INTO THE FOOTHILLS.

LONG TERM...MODELS ARE BEGINNING TO HAVE SOME AGREEMENT ON THE
FORECAST FOR NEXT WEEK...BUT STILL A CHALLENGING FORECAST WITH THE
NORTHWEST FLOW PATTERN ALOFT.

THE SNOW WILL BE TRENDING LIGHTER OVER THE MOUNTAINS SATURDAY NIGHT
AS MOISTURE AND LAPSE RATES DECREASE AND DOWNWARD QG VERTICAL MOTION
SLIDES OVER THE AREA.  THE JET WILL ALSO STILL MOVE CLOSER WITH
INCREASING SPEEDS...MOST LIKELY OFFSETTING SOME OF THE NEGATIVE
EFFECTS. 2 TO 4 INCHES ARE EXPECTED OVER THE HIGHER MOUNTAINS
SATURDAY NIGHT ALTHOUGH SOME BANDING MAY OCCUR TO BRING LOCALLY
HIGHER AMOUNTS. OVER THE PLAINS...THE SNOW WILL BE DIMINISHING
BEHIND THE FRONT. SNOW WILL LIKELY CONTINUE OVER THE PALMER DIVIDE
HOWEVER MOUNTAIN TOP FLOW WILL BE TURNING MORE OF A DOWNSLOPING
DIRECTION AFTER MIDNIGHT SO THERE WILL STILL BE A SLIGHT CHANCE FOR
SNOW OVER THE REST OF THE PLAINS AS THE JET MOVES CLOSER.

LAPSE RATES WILL CONTINUE TO DECREASE SUNDAY TO DECREASE THE SNOW
FALL OVER THE MOUNTAINS...BUT STILL EXPECT ABOUT 1.5 TO 3 INCHES
ACCUMULATION DURING THE DAY AS OROGRAPHICS AND MOISTURE REMAIN. OVER
THE PLAINS TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER IN THE POST
FRONTAL AIRMASS WITH A SLIGHT CHANCE OF SNOW REMAINING AS THE JET
MOVES OVER HEAD. A SURFACE LOW WILL START DEEPENING ON THE LEE SIDE
OF THE NORTHERN ROCKIES SUNDAY NIGHT AND DROP SOUTH. AT THE SAME
TIME...MOISTURE WILL BE INCREASING AND WEST WINDS WILL BE PICKING UP
DUE TO THE INCREASING PRESSURE GRADIENT. SNOW INTENSITY WILL PICK UP
OVER THE MOUNTAINS WITH NEAR ADVISORY AMOUNTS WITH AREAS OF BLOWING
SNOW DUE TO THE WINDS AROUND 35 TO 45 MPH WITH GUSTS TO 65 MPH. LOOK
FOR DOWNSLOPING CONDITIONS OVER THE PLAINS TO MODERATE MINIMUM
TEMPERATURES TO ABOVE NORMAL. THE SURFACE LOW WILL CONTINUE TO SLIDE
SOUTH INTO THE STATE MONDAY CONTINUING THE WARM ADVECTION AND
DOWNSLOPING CONDITIONS AHEAD OF THE NEXT SYSTEM. MODELS HAVE SLOWED
THE NEXT SYSTEM AND ASSOCIATED ARCTIC COLD FRONT...SO HAVE INCREASED
TEMPERATURES MONDAY INTO THE 40S OVER THE PLAINS AND UPPER 20S OVER
THE MOUNTAINS. THE FRONT SHOULD DROP INTO THE FORECAST AREA DURING
THE AFTERNOON WITH SNOW INCREASING INTENSITY OVER THE PLAINS AS FLOW
GOES UPSLOPE. HAVE INCREASED POPS OVER EAST FACING SLOPES AS FLOW
GOES UPSLOPE THROUGH 700 MB. ECMWF SLIGHTLY SLOWER WITH THIS SYSTEM
BUT BELIEVE THE BRUNT WILL BE MONDAY NIGHT INTO TUESDAY.
TEMPERATURES WITH THIS SYSTEM LOOK TO KEEP MAX TEMPS TUESDAY AND
WEDNESDAY IN THE TEENS TO SINGLE DIGITS AND MINIMUMS ZERO OR BELOW
THROUGH WEDNESDAY NIGHT.

WEDNESDAY WILL BE A DRIER DAY WITH THE WARMER AIR KICKING IN
THURSDAY AS THE WEST COAST UPPER RIDGE MOVES INLAND. WE WILL STILL
BE IN NORTHWEST FLOW HOWEVER SO KEPT POPS IN THE MOUNTAINS.

AVIATION...ILS LANDING CONDITIONS ARE EXPECTED TO PREVAIL TIL 03Z
WITH IMPROVING CONDITIONS THEREAFTER AS WESTERLY DOWNSLOPE FLOW
WORKS OFF THE FOOTHILLS.  UNTIL THEN...CANT RULE OUT A FEW LIGHT
SNOW SHOWERS BUT TIMING OF THESE WILL BE DIFFICULT SO VCSH WILL BE
THE PREVAILING FORECAST.  ANY SNOW THAT DOES OCCUR WILL BE LIGHT
WITH NOT MUCH VISIBILITY OBSCURATION.  THE LOWEST VISIBILITY
OBSERVED EARLIER TODAY WAS 2 1/2 MILES...AND OVERALL INTENSITY HAS
BEEN DECREASING...SO PERHAPS BRIEF MVFR CONDITIONS TIL 03Z.  THEN
VFR THROUGH SATURDAY MORNING.  COLD FRONTAL PASSAGE EXPECTED AROUND
NOON SATURDAY WITH SNOW SHOWERS BECOMING LIKELY IN THE AFTERNOON
WITH GUSTY NORTH WINDS BEHIND THE FRONT.  IFR CONDITIONS ARE
EXPECTED TO DEVELOP SHORTLY AFTER THE FRONT WITH POTENTIAL FOR AN
INCH OR TWO OF SNOWFALL SATURDAY AFTERNOON/EVENING...AND PERHAPS
HIGHER THAN THAT ESPECIALLY AT KAPA IF WINDS TURN MORE INTO THE
FOOTHILLS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO MIDNIGHT MST
SATURDAY NIGHT FOR COZ033-034.

WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
COZ031.

&&

UPDATE...RJK
SHORT TERM...BARJENBRUCH
LONG TERM....KRIEDERMAN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Feb 4, 11:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MST FRI FEB 04 2011

COZ030>051-051300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MST FRI FEB 04 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL BE ON THE INCREASE TODAY IN THE MOUNTAINS WITH
AROUND AN INCH OF SNOW BY LATE AFTERNOON...AND ANOTHER 1 TO 3 INCHES
OVERNIGHT.  ON THE PLAINS...SCATTERED SNOW SHOWERS WILL BE POSSIBLE
THROUGH THE EARLY EVENING HOURS.  MOST LOCATIONS WILL SEE LITTLE IF
ANY SNOWFALL...BUT A FEW SPOTS MAY SEE ACCUMULATIONS UP TO 1 INCH.
HOWEVER...TEMPERATURES WILL BE WARM ENOUGH TO ALLOW MOST OF THIS
SNOW TO MELT ON PAVED SURFACES. EVEN A BIT OF LIGHT RAIN MAY MIX IN
WITH THE SNOW AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A NORTHWEST FLOW ALOFT WILL BRING PERIODS OF SNOW TO THE NORTH
CENTRAL MOUNTAINS SATURDAY THROUGH TUESDAY. SOME MOUNTAINS LOCATIONS
MAY PICK UP OVER A FOOT OF SNOW BY TUESDAY...WITH LOCATIONS OVER THE
NORTHERN GORE RANGE POSSIBLY SEEING UP TO TWO FEET. SNOWFALL WILL BE
THE HEAVIEST SATURDAY DURING THE DAYTIME...THEN SUNDAY NIGHT THROUGH
MONDAY. WINDS WILL BE QUITE STRONG AS WELL SUNDAY NIGHT THROUGH
MONDAY PRODUCING AREAS OF BLOWING SNOW.

OVER THE PLAINS...THERE WILL LIKELY BE A FEW SNOW SHOWERS SATURDAY
AS THE NEXT SYSTEM AND A COLD FRONT BRINGS A ROUND OF COOLER
TEMPERATURES AND SNOW SATURDAY NIGHT THROUGH SUNDAY. AMOUNTS OF 1 TO
2 INCHES COULD BE POSSIBLE WITH THE HIGHEST AMOUNTS OVER THE
SOUTHERN METRO AREA OVER THE PALMER DIVIDE. DISTURBANCES IN THE
NORTH-NORTHWEST FLOW MAY BRING A FEW PERIODS OF LIGHT SNOW TO
NORTHEAST COLORADO MONDAY. STRONG WEST WINDS MONDAY WILL BRING WARM
TEMPERATURES BEFORE ANOTHER ARCTIC COLD FRONT SHOULD PUSH THROUGH
THE STATE MONDAY NIGHT BRINGING A ROUND OF COLD TEMPERATURES AND
ANOTHER COUPLE OF INCHES OF SNOW FOR TUESDAY.  AN UPPER RIDGE WILL
BEGIN BUILDING TO BRING WARMER AND DRIER WEATHER FOR WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/KRIEDERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 5, 4:00 AM MST to 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 5, 4:00 AM MST to 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 5, 4:00 AM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 5, 4:00 AM MST to 5:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281390, 281391, 281392, 281393.